Women taking hormones to relieve menopause symptoms and women taking SERMsâ€”selective estrogen receptor modulatorsâ€”to treat breast cancer and osteoporosis, have a higher risk of developing symptoms of gastroesophageal reflux disease (GERD), according to a study in the current issue of Archives of Internal Medicine.
SERMs, such as <"https://www.yourlawyer.com/topics/overview/tamoxifen">tamoxifen, are popular in the treatment of breast cancer, while raloxifene is prescribed for the prevention and treatment of postmenopausal osteoporosis.Â In the women studied, about two-thirds experienced GERD during the course of one year; 20 to 30 percent experienced GERD problems at least weekly, some more frequently.Â “For a long time, people have thought that female hormones are in some way associated with heartburn,” said study author Dr. Brian Jacobson, an assistant professor of medicine at Boston University School of Medicine. “Women who are pregnant, even in the first trimester before a great big belly pushes on the stomach, already experience heartburn.”Â Women on oral contraceptives alsoÂ sometimes experience a relaxation of the lower esophageal sphincter, which allows stomach acids to rise up into the esophagus.
Up until now, no one has studied if exogenous hormonesâ€”hormones introduced externallyâ€”have an effect on GERD, although some studies have indicated that postmenopausal hormones might increase GERD symptoms in women who are overweight or obese.Â In this study, information on 51,637 postmenopausal women enrolled in the Nurses’ Health Study were reviewed.Â Women provided information on postmenopausal hormone use and GERD symptoms.Â The review was conducted every two years from 1976 through 2002.Â Women taking hormones experienced a 46 percent greater risk of having GERD symptoms as compared with women who never used postmenopausal hormones.Â Women actively taking estrogen had a 66 percent raised risk; those using combined estrogen and progesterone had a 41 percent increased risk.Â The study also found that the chances of developing GERD symptoms increased with higher hormone doses and longer duration of use.Â Active SERM users experienced a 39 percent increased risk, while women taking over-the-counter preparations saw an increased risk of 37 percent.
“This is important for a couple of reasons, one just for proof of principle in terms of the mechanisms and pathophysiology,” Jacobson said. “We had always suspected [exogenous hormones] might do it.Â Now, we have more evidence that hormones do somehow cause people to get more heartburn.Â Although biological mechanisms remain unclear, researchers believe hormones may lower pressure in the esophageal sphincter.Â Because of other risksâ€”heart attack and breast cancerâ€”most experts recommend women limit their postmenopausal hormone use. Jacobson said that if a woman does take hormones and experiences heartburn, she might consider an alternative for her menopausal symptoms.Â A woman [taking hormones who develops GERD] may need additional medication or she may make the decision with her doctor that it’s not worth it to continue hormones,” said Dr. Jennifer Wu, an obstetrician/gynecologist with Lenox Hill Hospital in New York City. “GERD is something we will have to keep an eye on when putting patients on hormones. It’s not an obvious symptom to patients â€¦ so we may need to inform patients ahead of time.”